I’ve been using Lantus ever since my diagnosis with T1D in February 2002. In the beginning, I used a vial along with disposable needles and later transitioned to the more convenient Solostar pen. Every once in a great while, I would experience a severe hypoglycemic event, but I was never able to find the cause. However, after accumulating four or five of these horrific events in the past four years, I noticed they all occurred within 45 – 60 minutes of a Lantus Solostar injection. These events occur despite being VERY careful to inject into sub-cutaneous fat and not accidentally into a muscle or vein.
Just this morning, I woke up with a BG of 84 mg/dL. I took my usual dose of Lantus at 5:15 am and started cooking breakfast. At 6:15 am, I was feeling light headed and my vision was starting to tunnel. I checked my BG again. This time – 24 mg/dL. I chugged some orange juice and ate breakfast and things returned to quasi-normal. However, now I don’t know how much long acting basal insulin I have in my body right now versus how much of that original dose acted as fast acting regular insulin.
Because of these deadly hypoglycemic events caused by Lantus, I’m switching to another brand of long acting insulin. In the meantime, I would like to share this message with anyone else using Lantus just to provide a heads up. I think Lantus is a good product so long as it behaves as it’s supposed to. The problem is trying to predict when it’s going to mis-behave.
If you’ve experienced one of these events due to Lantus, I’d love to hear about it and what you’ve done to prevent them from happening again.